Getting Tested for a Penicillin Allergy

Recent studies have shown that it is safe to re-expose children to amoxicillin (a common penicillin) and that 95% of children who were thought to be allergic will not have a reaction when tested. The Penicillin Allergy Testing Services (PATS) at Cincinnati Children’s is available for patients admitted to the hospital or seen in outpatient clinic appointments. We test for an allergy to an antibiotic by giving a dose of the antibiotic by mouth and watching for a reaction. If there is no reaction, your child is not allergic. To be safe, this testing must be supervised in a healthcare setting.

For more information, call 513-517-7287 (PATS) or send an email to PATS@cchmc.org.

What is the testing like?

According to Kimberly A. Risma, MD, PhD, who leads the Drug Allergy Program, the testing is simple and should be offered to all children who are labeled as having a penicillin allergy. Patients orally take amoxicillin (the most commonly prescribed form of penicillin), and staff observe them for an hour to make sure that there is no reaction. If there is a history of more serious symptoms, staff may give a skin test before trying the amoxicillin.

Penicillin Allergy Testing video.

Outpatient Clinic

New patients coming to the PATS outpatient clinic will have penicillin testing done that same day in most cases. These children may also be seen when sick with an illness for which amoxicillin is the preferred antibiotic or at a scheduled time when they are healthy.

Additional opportunities for same-day visits will be provided for patients who are currently experiencing a reaction while taking an antibiotic. Many of these children go to the emergency room to be seen, with up to 40% of infants returning for a second visit to within 24 hours if they have not improved. These children may now be seen at the PATS outpatient clinic.

Kimberly A. Risma, MD, PhD, leader of the Drug Allergy Program, says, “Every day, patients come to the emergency room who are being treated with amoxicillin and have a rash like hives and perhaps lip or eye swelling. In the winter, it may be 2 or 3 patients a day, and they often return the next day with more concerns. We will intentionally hold clinic slots open for these patients who have an urgent need to be seen. Usually, caregivers simply need a clear plan for symptom relief and information on how long the condition will last.”

Inpatient Consultations

Children labeled with penicillin allergy who are admitted to the Hospital Medicine Service will be offered the opportunity for allergy testing so that we know which children are not allergic and may be treated with amoxicillin for their infection. The PATS team inpatient consultations are a collaboration with the Antibiotic Stewardship Program led by Josh Courter, PharmD., clinical specialist, pharmacy and inpatient faculty from Hospital Medicine Service. If a patient is not on the preferred antibiotic for their infection because of a penicillin allergy, the patient may be evaluated and tested while the child is in the hospital. Testing will be offered Monday through Friday mornings at the discretion of the Hospital Medicine Service and PATS team.

The Confusing Rash

Skin rash visible on a baby.

“Typically, patients will believe that they have a penicillin allergy because they develop a rash while taking it. But in pediatrics, we know that children can develop a rash for many reasons, and it may or may not be related to the antibiotic they are taking. If they are on an antibiotic, they have some kind of virus or bacteria that could be the cause for the rash. Also, children get rashes more easily than adults. It’s the way their bodies respond."

-  Trisha Wendling, DNP, APRN, CNP, nurse practitioner of the Drug Allergy Program. 

Trisha Wendling.

The Urgent Need

An accurate assessment of penicillin allergy is important from a public health standpoint.

“As we use increasingly complicated antibiotics because of allergy labels, the price of healthcare goes up. It would be far better to take amoxicillin for a strep throat, ear or sinus infection than to take what we call “big gun” antibiotics that will, in most cases, cause diarrhea and increase the likelihood of bacterial resistance in the community.”

- Kimberly A. Risma, MD, PhD, leader of the Drug Allergy Program.